Alert archive / Arizona / Winter Storm Warnings in 2024

Winter Storm Warning 2, NWS Tucson, AZ

February 1, 20245 counties in Arizona

NWS Tucson, AZ issued this winter storm warning at Feb 1, 2024, 1:20 PM MST for 5 counties in Arizona. It took effect at Feb 1, 2024, 8:00 PM MST. It was in force for 27 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 1, 2024, 1:20 PM MST (20:20 UTC)
In effect from
Feb 1, 2024, 8:00 PM MST
Expired
Feb 2, 2024, 11:00 PM MST
In force
27 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 82 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 2, 5:45 AM MSTSNOW 4.5Summerhaven, AZ4.5 in. of snow since last evening.
Feb 2, 7:52 AM MSTSNOW 842 N Morenci, AZ8 inches of snow at Hannagan Meadow SNOTEL.
Feb 2, 9:03 AM MSTSNOW 7Summerhaven, AZEstimation of 6-8 inches of total snow through 9 AM at 8,000 feet in elevation.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2024-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2024-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1824 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

158 
WWUS45 KTWC 012020
WSWTWC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Tucson AZ
120 PM MST Thu Feb 1 2024

AZZ510-511-514-021200-
/O.UPG.KTWC.WW.Y.0005.240202T0300Z-240203T0600Z/
/O.NEW.KTWC.WS.W.0002.240202T0300Z-240203T0600Z/
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Catalina and Rincon Mountains-
Including the cities of Hannagan Meadow, Mount Graham, 
Mount Lemmon, and Summerhaven
120 PM MST Thu Feb 1 2024

...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 11 PM
MST FRIDAY ABOVE 6500 FEET...

* WHAT...Heavy snow expected. Total snow accumulations of 8 to 16
  inches above 7000 feet and 12 to 18 inches above 8000 feet. 
  Winds gusting as high as 45 mph.

* WHERE...White Mountains of Graham and Greenlee Counties, 
  Galiuro and Pinaleno Mountains and Catalina and Rincon 
  Mountains.

* WHEN...From 8 PM this evening to 11 PM MST Friday.

* IMPACTS...Travel could be very difficult. Patchy blowing snow 
  could significantly reduce visibility. The hazardous 
  conditions could impact the morning or evening commute.

* ADDITIONAL DETAILS...Snow levels 7,500 feet this evening 
  dropping to 6,000 feet Friday morning through Friday evening 
  then down to 4,500-5,000 feet Saturday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

AZZ512-513-021200-
/O.NEW.KTWC.WW.Y.0006.240202T0300Z-240203T0600Z/
Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
120 PM MST Thu Feb 1 2024

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO
11 PM MST FRIDAY ABOVE 6500 FEET...

* WHAT...Snow expected. Total snow accumulations of 6 to 12 inches.
  Winds gusting as high as 45 mph.

* WHERE...Chiricahua Mountains and Dragoon and Mule and Huachuca 
  and Santa Rita Mountains.

* WHEN...From 8 PM this evening to 11 PM MST Friday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning or evening commute. Gusty 
  winds could bring down tree branches.

* ADDITIONAL DETAILS...Snow levels 7,500 feet this evening 
  dropping to 6,000 feet Friday morning through Friday evening 
  then down to 4,500-5,000 feet Saturday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
3 follow-up statements
149 
WWUS45 KTWC 021004
WSWTWC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Tucson AZ
304 AM MST Fri Feb 2 2024

AZZ510-511-514-030600-
/O.CON.KTWC.WS.W.0002.000000T0000Z-240203T0600Z/
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Catalina and Rincon Mountains-
Including the cities of Hannagan Meadow, Mount Graham, 
Mount Lemmon, and Summerhaven
304 AM MST Fri Feb 2 2024

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING ABOVE 6500 FEET...

* WHAT...Heavy snow expected. Total snow accumulations of 8 to 
  16 inches above 7000 feet and 12 to 18 inches above 8000 feet. 
  Winds gusting as high as 45 mph.

* WHERE...White Mountains of Graham and Greenlee Counties, 
  Galiuro and Pinaleno Mountains and Catalina and Rincon 
  Mountains.

* WHEN...until tonight at 11 PM MST Friday.

* IMPACTS...Travel could be very difficult. Patchy blowing snow 
  could significantly reduce visibility. The hazardous 
  conditions could impact the morning or evening commute.

* ADDITIONAL DETAILS...Snow levels 7,500 feet this evening 
  dropping to 6,000 feet Friday morning through Friday evening 
  then down to 4,500-5,000 feet Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

AZZ512-513-030600-
/O.CON.KTWC.WW.Y.0006.000000T0000Z-240203T0600Z/
Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
304 AM MST Fri Feb 2 2024

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING ABOVE 6500 FEET...

* WHAT...Snow expected. Total snow accumulations of 6 to 12 
  inches. Winds gusting as high as 45 mph.

* WHERE...Chiricahua Mountains and Dragoon and Mule and Huachuca 
  and Santa Rita Mountains.

* WHEN...until tonight at 11 PM MST Friday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning or evening commute. Gusty 
  winds could bring down tree branches.

* ADDITIONAL DETAILS...Snow levels 7,500 feet this evening 
  dropping to 6,000 feet Friday morning through Friday evening 
  then down to 4,500-5,000 feet Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
174 
WWUS45 KTWC 022022
WSWTWC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Tucson AZ
122 PM MST Fri Feb 2 2024

AZZ510-511-514-030600-
/O.CON.KTWC.WS.W.0002.000000T0000Z-240203T0600Z/
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Catalina and Rincon Mountains-
Including the cities of Hannagan Meadow, Mount Graham, 
Mount Lemmon, and Summerhaven
122 PM MST Fri Feb 2 2024

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING ABOVE 6500 FEET...

* WHAT...Heavy snow expected. Additional snow amounts of 3 to 6
  inches.

* WHERE...White Mountains of Graham and Greenlee Counties, 
  Galiuro and Pinaleno Mountains and Catalina and Rincon 
  Mountains.

* WHEN...Until tonight at 11 PM MST Friday.

* IMPACTS...Travel could be very difficult. Patchy blowing snow 
  could significantly reduce visibility. The hazardous 
  conditions could impact the morning or evening commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

AZZ512-513-030600-
/O.CON.KTWC.WW.Y.0006.000000T0000Z-240203T0600Z/
Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
122 PM MST Fri Feb 2 2024

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING ABOVE 6500 FEET...

* WHAT...Snow expected. Additional snow amounts of 2 to 4 inches. 

* WHERE...Chiricahua Mountains and Dragoon and Mule and Huachuca 
  and Santa Rita Mountains.

* WHEN...Until tonight at 11 PM MST Friday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning or evening commute. Gusty 
  winds could bring down tree branches.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
179 
WWUS45 KTWC 030547
WSWTWC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Tucson AZ
1047 PM MST Fri Feb 2 2024

AZZ510-511-514-030700-
/O.EXP.KTWC.WS.W.0002.000000T0000Z-240203T0600Z/
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Catalina and Rincon Mountains-
Including the cities of Hannagan Meadow, Mount Graham, 
Mount Lemmon, and Summerhaven
1047 PM MST Fri Feb 2 2024

...WINTER STORM WARNING WILL EXPIRE AT 11 PM MST THIS EVENING
ABOVE 6500 FEET...

The threat of heavy snow has ended therefore the warning will be 
allowed to expire at 11 pm. Light snow showers will continue into 
early Saturday morning with little additional accumulation. The
exception would be the White mountains where an additional one to
two inches of accumulation may occur through early Saturday morning.

$$

AZZ512-513-030700-
/O.EXP.KTWC.WW.Y.0006.000000T0000Z-240203T0600Z/
Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
1047 PM MST Fri Feb 2 2024

...WINTER WEATHER ADVISORY WILL EXPIRE AT 11 PM MST THIS
EVENING ABOVE 6500 FEET...

The threat of moderate snow has ended therefore the advisory will
be allowed to expire at 11 pm. Light snow showers will continue
into early Saturday morning with little additional accumulation.

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this winter storm warning went out at Feb 1, 1:58 AM MST, 11 hours 22 minutes earlier.

Area forecast discussion, Feb 1, 1:58 AM MST, 11 hours 22 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
158 AM MST Thu Feb 1 2024

.SYNOPSIS...A final warm day today with gusty winds before a winter
storm spreads colder temperatures and precipitation across the area
tonight through Friday night. The cool temperatures will linger
through the weekend before warming up again early next week. Then
stormy weather is again expected the middle to the end of next week.

&&

.DISCUSSION...Decent frontal system will be plowing across the area
late tonight/early Friday morning. In advance of this front we will
manage to have one more warmer than normal day today with strong
gusty southwest winds developing this afternoon. Gusts into the 30s
should be fairly common with a few locations hitting 40+ mph. With
the exception of the White mountains the area should remain
precipitation free during the daylight hours today.

Then the system sweeps in from the west this evening with
precipitation reaching the Tucson metro area around 9 pm give or
take an hour with the actual surface front passing through around 3
am give or take. The bulk of the precipitation with this storm system
will be in advance to a couple of hours following the front, so
tonight through early Friday morning. We will still see off and on
showers Friday into Friday night, it just won't be as steady. The
system is strong enough and just unstable enough that we should have
a few embedded thunderstorms as well, most likely in the vicinity of
the front and with any stronger convection Friday afternoon. Still
looking at similar precipitation amounts as yesterday with a good
0.25-0.75 inch in the valleys and an inch plus over the mountains
where 6-12 inches of snow is expected above about 6,500 ft. Might be
a couple more inches at the highest peaks, but it will be hard to
tell thanks to the strong winds that will be present and likely
blowing it around.

When the precipitation begins later this evening the snow level will
be around 7,500 ft, dropping to near 6,000 feet by dawn Friday. It
will remain in the 5,500-6,000 ft range Friday before dropping to
4,500-5,000 feet Saturday morning. Precipitation will be winding down
nicely later Friday night so not much snow expected at those lower
snow levels.

Then Sunday through Monday will be getting warmer once again thanks
to a shortwave ridge sandwiched between the tonight/Friday storm and
another storm(s) the middle to the end of next week.

&&

.AVIATION...Valid through 02/12Z.
SCT-BKN clouds AOA 20k ft east of KTUS moving east of the state by
01/16Z, then SCT-BKN clouds developing around 7-9K ft MSL north and
east of KTUS this afternoon. Then frontal clouds advancing from the
west late this afternoon becoming BKN-OVC 9-12k ft MSL with BKN-OVC
layers above and widespread SHRA, mountain SHSN developing, reaching
KTUS/KOLS around 02/05Z and KDUG around 02/09Z. After 02/04Z local
MVFR CIGS and VSBYS with mountain obscuration in clouds and
precipitation. SFC winds SLY/SWLY 5-10 kts this morning, becoming
SWLY and increasing to 15-25 kts with gusts 30-40 kts aft 01/18Z.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...It will be a warm and windy afternoon in advance of a
storm system that will bring precipitation tonight through Friday
night and colder temperatures tonight through the weekend. Expect 20
foot wind speeds 15-20 mph today into Friday with local gusts 30+
mph. Then after a break in the weather later this weekend into the
early part of next week, another storm system(s) look(s) to impact
Arizona the middle to the end of next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 8 PM this evening to 11 PM MST
Friday for Azz501-511-514.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 1:20 PM MSTWinter Weather AdvisoryTWCCochise, Pima, Santa Cruz34 hr

Nearby

Winter Storm Warnings in Arizona, 2024Every winter storm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.